The U.S. Food and Drug Administration (FDA) issued an Early Communication about an Ongoing Safety Review of Aprotinin Injection (marketed as Trasylol), a drug used to control bleeding during heart surgery. Last week, FDA was notified that a Canadian research group stopped a study on Trasylol because the drug appeared to increase the risk for death compared to the other antifibrinolytic drugs used in the study.
Antifibrinolytic drugs help slow the breakdown of blood clots and subsequent excessive bleeding. The data also suggested that fewer patients receiving the drug experienced serious bleeding events.
This most recent data support the results from other comparison studies of Trasylol. The comparison studies were discussed at a September 2007 joint meeting of FDA’s Cardiovascular and Renal Drugs and Drug Safety and Risk Management Advisory Committees, which represent one part of FDA’s oversight and review of drugs throughout their life cycles.
FDA anticipates further review of the risk and benefits of Trasylol, which may result in additional labeling or other regulatory action. FDA will work with the sponsor of the recently terminated study to evaluate the data fully.
In the meantime, FDA recommends that health care providers review the risks and benefits of Trasylol outlined in the label and in the Early Communication about an Ongoing Safety Review, and discuss the information with their patients.
In 2006, FDA revised the labeling for Trasylol to strengthen its safety warning and limit its approved usage to patients at an increased risk for blood loss and blood transfusion during coronary bypass graft surgery.
Trasylol is marketed by Bayer Pharmaceuticals Corp., Leverkusen, Germany.
— Article compiled by Dr. Anil Singhal, MD(Hom.) from medical news release.
- « Cervical Cancer :: Women still face cancer risk 25 years after treatment
- Medical Negligence :: Guilt, fear, loneliness afflict families, caregivers after medical error »
Sub-editorHeart :: Safety review of Trasylol, aprotinin injection to control bleeding during heart surgery
by Sub-editor ( Author at Spirit India )
Posted on October 27th, 2007 at 7:00 am.
Find more from SpiritIndia on: Health